MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC. (LOUISVILLE) BIOPSY NEEDLE KIT, PASSIVE; NEUROLOGICAL STEREOTAXIC INSTRUMENT

MEDTRONIC NAVIGATION, INC. (LOUISVILLE) BIOPSY NEEDLE KIT, PASSIVE; NEUROLOGICAL STEREOTAXIC INSTRUMENT
Catalog Number 9733068
Medical Device Problem Codes Communication or Transmission Problem (2896); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/16/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).On 01/05/2016 a medtronic representative, following-up at the site, confirmed the surgeon did not attempt to take a sample with the damaged needle.Return requested for suspect biopsy needle.Medtronic investigation of returned suspect device finds that the biopsy needle was received with blood contamination.As reported, the sphere assembly is no longer solidly attached to the biopsy needle.The spheres can be moved up and down the needle changing the geometry of the instrument.Pieces loose - physical damage.
 
Event or Problem Description
A medtronic representative reported that while in a cranial biopsy procedure, the surgeon alleged that the biopsy needle was damaged and the spheres moved.The surgeon was inserting the biopsy needle and used "excessive" force to insert the needle.At that time the spheres moved and it indicated the biopsy needle was farther than it actually was in the software.A new biopsy needle was brought in to be used in continuing the procedure.The surgeon obtained a positive sample with the new biopsy needle.Delay in therapy was 10 minutes.The surgeon completed the procedure with the use of the navigation system.There was no impact on patient outcome.
 
Additional Manufacturer Narrative
The hardware investigation found that the reported event was related to a hardware issue.This issue was documented in a medtronic navigation hardware anomaly tracking database.

Brand Name
BIOPSY NEEDLE KIT, PASSIVE
Common Device Name
NEUROLOGICAL STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC. (LOUISVILLE)
826 coal creek circle
louisville CO 80027
MDR Report Key6252072
Report Number1723170-2017-00145
Device Sequence Number829055
Product Code HAW
UDI-Device Identifier00643169546820
UDI-Public00643169546820
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K971247
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/09/2018
Device Catalogue Number9733068
Device Lot Number066522216
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/16/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date01/13/2017
Supplement Report FDA Received Date02/14/2017
04/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Patient Weight79